Hail, Eddy
- When
- June 3, 6:57 PM MST to 7:02 PM MST
- Where
- Eddy County, 2 mi WSW of Carlsbad
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.409, -104.262
An upper level trough was centered over southern California with upper level disturbances moving over West Texas and southeast New Mexico. There was a surface trough/dryline along the extreme West Texas/eastern New Mexico border with very moist and unstable air to the east.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
An upper level trough was centered over southern California with upper level disturbances moving over West Texas and southeast New Mexico. There was a surface trough/dryline along the extreme West Texas/eastern New Mexico border with very moist and unstable air to the east. The wind shear across the area was also good. These conditions resulted in a storm that produced large hail in southeast New Mexico.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 3, 4:28 PM MST, 2 hours 29 minutes earlier.
Area Forecast Discussion National Weather Service Midland/Odessa TX 628 PM CDT Mon Jun 3 2019 .DISCUSSION... See aviation discussion below. && .AVIATION... Main concern for this forecast is the potential for storms to impact TAF sites as they move in from the west late evening and overnight. By 02Z storms will be nearing CNM, 05Z HOB-INK-PEQ, 08Z-09Z MAF/FST. MVFR conditions are possible with storms, mostly SE winds, but could be gusty/erratic near storms. As such we have continued the TEMPO groups for TSRA at all TAF sites. && .PREV DISCUSSION... /issued 235 PM CDT Mon Jun 3 2019/ DISCUSSION... .Active weather pattern continues with severe storms and flooding possible through midweek... Not much change expected to the unsettled weather pattern through mid week. An upper level storm system in southern California will move very little through Tuesday night and then slowly eject toward the southern plains Wednesday and Thursday. Ahead of this system deep and persistent southwesterly flow aloft will eject periodic disturbances and interact with a very moist, unstable and sheared atmosphere east of a surface trough/dryline along the extreme west Texas/eastern New Mexico border. Thunderstorms, some severe, are anticipated tonight and Tuesday night in this regime. The better chance of severe storms will remain west of the eastern Permian Basin through Tuesday night as shear will only be modest further east, but locally heavy rainfall can not be ruled out anywhere across west Texas and southeast New Mexico through Tuesday night with precipitable water values above normal. Thunderstorms will still be possible Wednesday as the system ejects slowly onto the western high plains with a few strong to severe storms still possible. The upper level system is forecast to continue to move away from the region Thursday with wrap around showers and storms still possible across the northern and eastern Permian Basin of west Texas. Relief is finally forecast to be on the way by Friday through the weekend with upper level ridging and above normal temperatures expected. A cold front is forecast to bring cooler temperatures early next week. Precipitation chances with this front are uncertain at this time. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 67 82 66 87 / 70 50 70 40 Carlsbad 64 87 64 89 / 80 30 60 20 Dryden 70 84 69 90 / 70 50 60 30 Fort Stockton 67 85 66 87 / 70 40 70 30 Guadalupe Pass 62 81 61 84 / 80 40 60 20 Hobbs 63 84 61 86 / 80 40 60 30 Marfa 58 82 56 84 / 80 40 70 30 Midland Intl Airport 67 83 66 87 / 70 50 70 30 Odessa 67 83 66 87 / 70 40 70 30 Wink 67 87 64 89 / 80 30 70 30 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. &&
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 1141 AM CDT Mon Jun 3 2019 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-041645- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 1141 AM CDT Mon Jun 3 2019 /1041 AM MDT Mon Jun 3 2019/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight Thunderstorms will be possible again this afternoon and tonight. Any storms that do develop will be accompanied by frequent lightning, locally heavy rainfall, small hail, and gusty winds. There is a slight risk of severe storms this afternoon and evening, capable of producing large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is a slight risk of severe storms Tuesday afternoon and night. Any severe storms that do develop will be capable of producing large hail and damaging winds. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible as early as this afternoon. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland 44
Special Weather Statement National Weather Service Midland/Odessa TX 759 PM CDT Mon Jun 3 2019 NMZ028-TXZ059-273-274-040145- Eddy County Plains NM-Loving TX-Eastern Culberson County TX- Reeves County Plains TX- 759 PM CDT Mon Jun 3 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL EDDY...NORTHWESTERN REEVES...NORTHEASTERN CULBERSON AND NORTHWESTERN LOVING COUNTIES UNTIL 845 PM CDT/745 PM MDT/... At 759 PM CDT/659 PM MDT/, Doppler radar was tracking a strong thunderstorm 20 miles southeast of McKittrick Canyon, or 22 miles east of Pine Springs, moving northeast at 30 mph. Half inch hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Red Bluff Reservoir, Whites City, Carlsbad Caverns National Park, Cavern City Air Terminal and Red Bluff. LAT...LON 3155 10452 3195 10467 3236 10426 3189 10387 TIME...MOT...LOC 0059Z 220DEG 25KT 3186 10444 80
Special Weather Statement
National Weather Service Midland/Odessa TX
818 PM CDT Mon Jun 3 2019
NMZ028-TXZ273-040200-
Eddy County Plains NM-Eastern Culberson County TX-
818 PM CDT Mon Jun 3 2019
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL EDDY AND NORTHERN
CULBERSON COUNTIES UNTIL 900 PM CDT/800 PM MDT/...
At 817 PM CDT/717 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 6 miles northeast of Hope
to 6 miles south of Whites City. Movement was north at 10 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Carlsbad, Artesia, Hope, Loving, Avalon, Seven Rivers Airport,
Malaga, Brantley Lake State Park, Carlsbad North, Whites City,
Carlsbad Caverns National Park, Artesia Municipal Airport, Otis,
Cavern City Air Terminal, Living Desert State Park, Dayton, Lakewood,
Atoka and Lake Avalon.
LAT...LON 3297 10468 3296 10420 3211 10393 3195 10442
3288 10480
TIME...MOT...LOC 0117Z 187DEG 10KT 3288 10466 3209 10434
GoudswardSpecial Weather Statement National Weather Service Midland/Odessa TX 818 PM CDT Mon Jun 3 2019 TXZ276-277-279-281-282-040200- Central Brewster County TX-Presidio Valley TX- Lower Brewster County TX-Marfa Plateau TX-Davis Mountains TX- 818 PM CDT Mon Jun 3 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BREWSTER AND EAST CENTRAL PRESIDIO COUNTIES UNTIL 900 PM CDT... At 817 PM CDT, Doppler radar was tracking a strong thunderstorm 11 miles northeast of Study Butte, or 17 miles northwest of Panther Junction, moving northeast at 15 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Persimmon Gap, Big Bend National Park, Terlingua Ranch Airport, Terlingua Ranch Lodge and Santiago Peak. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 2933 10349 2987 10408 3014 10380 2954 10291 TIME...MOT...LOC 0117Z 218DEG 15KT 2945 10346 49
Special Weather Statement
National Weather Service Midland/Odessa TX
736 PM MDT Mon Jun 3 2019
NMZ029-040215-
Northern Lea County NM-
736 PM MDT Mon Jun 3 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LEA COUNTY UNTIL 815
PM MDT...
At 735 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles east of Caprock, or 15 miles northwest of Tatum, moving east at
25 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Crossroads.
LAT...LON 3337 10306 3329 10356 3347 10361 3357 10327
3357 10305
TIME...MOT...LOC 0135Z 249DEG 20KT 3340 10350
GoudswardSpecial Weather Statement National Weather Service Midland/Odessa TX 838 PM CDT Mon Jun 3 2019 TXZ274-277-278-040230- Reeves County Plains TX-Davis Mountains TX- Davis Mountains Foothills TX- 838 PM CDT Mon Jun 3 2019 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PECOS...SOUTHWESTERN REEVES AND NORTHEASTERN JEFF DAVIS COUNTIES UNTIL 930 PM CDT... At 838 PM CDT, Doppler radar was tracking a strong thunderstorm 8 miles west of Balmorhea State Park, or 18 miles east of Kent, moving east at 15 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Balmorhea, Balmorhea Lake, Saragosa, Balmorhea State Park, Verhalen, Toyahvale, Star Mountain and Buffalo Trail Scout Camp. This includes the following highways... Interstate 10 between mile markers 186 and 217. Interstate 20 between mile markers 0 and 4. LAT...LON 3082 10401 3113 10410 3117 10355 3066 10359 TIME...MOT...LOC 0138Z 287DEG 14KT 3098 10392 80
Special Weather Statement
National Weather Service Midland/Odessa TX
844 PM CDT Mon Jun 3 2019
NMZ028-034-TXZ059-067-273-274-040230-
Southern Lea County NM-Eddy County Plains NM-Loving TX-
Eastern Culberson County TX-Reeves County Plains TX-Ward TX-
844 PM CDT Mon Jun 3 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN EDDY...SOUTHERN
LEA...REEVES...NORTHWESTERN WARD...NORTHEASTERN CULBERSON AND LOVING
COUNTIES UNTIL 930 PM CDT/830 PM MDT/...
At 844 PM CDT/744 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 15 miles west of Red Bluff
Reservoir to 6 miles southeast of Toyah. Movement was east at 20 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Pecos, Toyah, Mentone, Barstow, Red Bluff Reservoir, Orla, Toyah
Lake, B F Goodrich Testing Track, Pecos Municipal Airport, Slash
Ranch and Red Bluff.
This includes Interstate 20 between mile markers 10 and 55.
LAT...LON 3204 10356 3121 10316 3120 10317 3115 10392
3197 10441
TIME...MOT...LOC 0144Z 265DEG 17KT 3196 10419 3124 10373
80The Holloman AFB radar (KHDX), 189 km away, was scanning. The volume nearest the first event began at 01:56 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2019Every state in 2019This day in weather historyWarnings in New Mexico, June 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 828830.